MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S365-HSMA
Medical Device Problem Codes Break (1069); Arcing (2583)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 09/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # - k124030.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a ureteroscopy with laser lithotripsy , the cook® single-use holmium laser fiber broke at the entrance of the scope.The urology resident was handling the scope and the fiber broke at the entrance of the scope and shocked the resident and left a mark on her wrist.The holmium laser was shut off immediately and there was no harm to the patient nor was there anything left inside the patient.Everything happened outside the patient at the scope but the resident did have a mark on her wrist from where the fiber broke and touched her wrist.Additional information provided on 03oct2018.It was reported that the resident received a small red mark on her wrist and one day later she said she was fine.The resident did not receive medical treatment due to this issue.As reported, the resident was manipulating the ureteroscope while the laser fiber was in the working channel of the scope.She turned her wrist to manipulate the scope and went too far.As there was not enough slack on the laser fiber, it broke and left a mark on her wrist.The laser was shut off promptly.The case was continued and performed as scheduled.There were no additional procedures required as a result of this event and there were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
The complaint device was not returned for an evaluation and no photograph or imaging was provided.Without the complaint device, a device failure analysis was unable to be performed.A document based investigation was conducted including a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, specifications, and trends.A review of the device history did not observe any non-conformances that may have contributed to this incident.A review of complaint history records revealed no other complaints associated with the complaint device lot number 8772231.This device is shipped with the instructions for use (ifu) which contains the following precautions: ¿ never subject fiber optics to sharp bends in handling, use, or storage.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ do not exceed recommended power limits.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.Based on the provided information the investigation conclusion is likely the result of unintentional use error.Per the quality engineering risk assessment, no additional risk mitigating activity is required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7964917
Report Number1820334-2018-03025
Device Sequence Number1434147
Product Code GEX
UDI-Device Identifier00827002252950
UDI-Public(01)00827002252950(17)210413(10)8772231
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/13/2021
Device Catalogue NumberHLF-S365-HSMA
Device Lot Number8772231
Initial Date Received by Manufacturer 09/25/2018
Supplement Date Received by Manufacturer10/21/2018
Initial Report FDA Received Date10/15/2018
Supplement Report FDA Received Date11/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RHAPSODY HOLMIUM LASER; RHAPSODY HOLMIUM LASER